Skip to main content
    • Aa
    • Aa
  • Mathematical Proceedings of the Cambridge Philosophical Society, Volume 116, Issue 2
  • September 1994, pp. 339-351

Non-simple geodesics in hyperbolic 3-manifolds

  • Kerry N. Jones (a1) and Alan W. Reid (a2)
  • DOI:
  • Published online: 24 October 2008

Chinburg and Reid have recently constructed examples of hyperbolic 3-manifolds in which every closed geodesic is simple. These examples are constructed in a highly non-generic way and it is of interest to understand in the general case the geometry of and structure of the set of closed geodesics in hyperbolic 3-manifolds. For hyperbolic 3-manifolds which contain immersed totally geodesic surfaces there are always non-simple closed geodesics. Here we construct examples of manifolds with non-simple closed geodesics and no totally geodesic surfaces.

Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

[1]H. Bass . Groups of integral representation type. Pacific J. Math. 86 (1980), 1551.

[4]L. Clozel . On the cuspidal cohomology of arithmetic subgroups of SL(2n) and the first betti number of arithmetic 3-manifolds. Duke Math. J. 55 (1987), 475486.

[5]J. Hass . Surfaces minimizing area in their homology class and group actions on 3-manifolds. Math. Zeit. 199 (1988), 501509.

[6]H. M. Hilden , M.-T. Lozano and J.-M. Montesinos . A characterization of arithmetic subgroups of SL(2, ℝ) and SL(2, ℂ). Math. Nach. 159 (1992), 245270.

[12]A. W. Reid . A note on trace-fields of Kleinian groups. Bull. London Math. Soc. 22 (1990), 349352.

[15]M.-F. Vignéras . Arithmétique des algébres de Quaternions. Lecture Notes in Mathematics 800. (Springer-Verlag, 1980).

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Mathematical Proceedings of the Cambridge Philosophical Society
  • ISSN: 0305-0041
  • EISSN: 1469-8064
  • URL: /core/journals/mathematical-proceedings-of-the-cambridge-philosophical-society
Please enter your name
Please enter a valid email address
Who would you like to send this to? *